+1 215-283-0860   |    This email address is being protected from spambots. You need JavaScript enabled to view it.

Case Studies

Patient: This patient was a 39 year old man with left side contusions, traumatic subarachnoid hemorrhage, and subdural hemorrhage following a motor vehicle collision.

Monitored Data: A CNS Reader display was configured to show heart rate (HR), mean arterial blood pressure (ABP[Mean]), intracranial pressure (ICP), cerebral perfusion pressure (CPP), and brain tissue oxygen (PbtO2), alongside the recorded scalp EEG. One hour of trend data is displayed. Another CNS Reader display was configured to show ICP, CPP, and Density Spectral Array (DSA) for selected EEG channels. Four hours of data are displayed.

Download Case StudyCNS Reader InformationThis email address is being protected from spambots. You need JavaScript enabled to view it.
 

Clinical Scenario:

  • The initial Glasgow Coma Score was 10.
  • Immediately upon admission to the ICU, the patient required airway support for facial injuries and oral bleeding.
  • The hospital course was complicated by renal failure, acute respiratory syndrome and refractory ICP.
  • Doses of Labetalol (20mg) were administered to reduce ICP by lowering the systemic blood pressure.
  • Whereas the first dose was well tolerated, the subsequent ones were not and resulted in a collateral lowering of CPP (Figure 2).
  • Figure 3 shows a progressive deterioration of EEG traces.
  • Renal failure necessitated continuous renal replacement therapy (CRRT). Following initiation of CRRT, CPP started declining and the scalp EEG frequency content progressively deteriorated (Figure 4).

FIGURE 1: CT scan of the patient at admission.

CT scan

FIGURE 2: CNS Reader display shows the effect of the first dose (green arrow) and last dose (orange arrow) of Labetalol on the patient's physiology.

Effect of first and last dose of Labetalol

FIGURE 3: CNS Reader display shows the progressive deterioration of EEG traces.

Deterioration of EEG traces

FIGURE 4: CNS Reader display shows the decline of CPP and the EEG deterioration following the initiation of continuous renal replacement therapy (indicated by the red marker).

Decline of CPP and EEG deterioration

Discussion:

In this case, the CNS Reader displayed how pharmacological and therapeutic interventions can affect cerebral physiology and how their interpretation needs to happen in the context of multimodal and EEG monitoring. This highlights the importance of concurrently monitoring and analyzing brain electrical activity and physiology.

Reference: Courtesy of Brandon Foreman, MD; University of Cincinnati. Used with permission. Educational purposes only.